Allergy season can be the worst time of year for people suffering with restless legs syndrome because popular over the counter medications can make symptoms much worse.
“Patients with restless legs syndrome already have difficulty sleeping as their symptoms tend to worsen at night or with rest, but sedating antihistamines, such as Benadryl, can intensify the symptoms,” said William Ondo, M.D., a Houston Methodist neurologist.
Restless legs syndrome is considered a neurological and sleep disorder as patients feel uncomfortable sensations and strong urges to move their legs, which can sometimes be painful and often disrupts sleep. The American Sleep Association estimates that nearly 12 million people in the US have restless legs syndrome.
Many people take sedating and non-sedating antihistamines to help treat the symptoms of seasonal allergies, such as sneezing and a runny nose.
“We don’t yet understand why sedating antihistamines worsen restless legs syndrome, but we do know that non-sedating antihistamines do not affect the symptoms as much because they do not enter the brain as easily,” Ondo said. “It’s very frustrating for my patients when a sleeping pill like a sedating antihistamine doesn’t help them sleep, so I advise them to seek other allergy relief options, such as nasal sprays and decongestants.”
Ondo adds that some people who think they are allergic to Benadryl or other sedating antihistamines because it makes them feel hyper may have undiagnosed restless legs syndrome and recommends they consult with a neurologist.